Massachusetts, 2020

Tropical Storm in Massachusetts, August 4, 2020

August 4, 2020 · NWS BOX · 18 events in 18 counties and zones

Tropical Storm Isaias moved from coastal Virginia eastern New York state, near the Connecticut/Massachusetts border on Tuesday, August 4. As the storm reached the New York City area, southerly winds were maximizing across southern New England, causing widespread wind damage.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$172,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Tropical Storm Isaias moved from coastal Virginia eastern New York state, near the Connecticut/Massachusetts border on Tuesday, August 4. As the storm reached the New York City area, southerly winds were maximizing across southern New England, causing widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 4, 11:33 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 4, 11:33 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1233 PM EDT Tue Aug 4 2020

.SYNOPSIS...

Showers/thunder associated with Isaias will move up the coast
into CT and Western MA, possibly extending into RI and Eastern
MA during the day. The center of Isaias will move along the
western MA border, then continue northeast into Canada. Strong
locally damaging winds and local downpours are expected during
this passage. Minor coastal flooding along the south-facing
coasts are also possible. The weather improves tonight and
Wednesday, although a few lingering showers are possible. Quiet
and seasonable weather with low humidity levels to round out
the week. Summerlike heat with oppressive humidity then return
for early next week, with limited thunder chances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1215 PM Update...

Isaias currently located across southern NJ/eastern PA and quickly
moving NNE. Made adjustments to account for the faster forward
speed, but expecting the same concerns as the previous forecast.
Should see the majority of impacts from this system this
afternoon through early tonight.

Bumped up gusts toward the HRRRE guidance and really tried to
highlight the gust potential across the CT River Valley. Most
concerned with wind gusts, tornadoes and heavy rainfall.

Latest guidance has 0-1 km SRH over 300+ for much of southern
New England with low LCL heights and dew points in the lower to
mid 70s. The highest values are still confined to RI/central MA
westward, but think a few tornadoes are possible given the
environment.

Previous discussion...

Isaias was over southeast Virginia this morning, moving on a
NNE track. Expect it to move along coastal portions of the Mid
Atlantic states this morning, reaching the NY border with Srn
New England during the late afternoon and evening. Expect the
most significant weather as the storm center passes along the
border.

Heavy rain/flooding... PW values increase from 1.5 inches to 2.0
inches during the day, with highest values in the afternoon/evening.
At this same time the system will become supported by the exit
region of the upper jet, further supporting lift in an unstable
airmass. Expect showers and a few thunderstorms during this time
with local downpours. The best chance of downpours will be in the CT
Valley and Berkshire East Slope regions, with diminishing rain
amounts toward the east.

Strong winds... Winds aloft at 925 mb and 950 mb show 65 to 70 kt,
available to be brought to the surface partly or fully in any heavy
rain. These winds, or a significant fraction of them, would be
enough to cause damage at the surface to trees/branches. Best chance
will be in areas close to the storm center with diminishing
likelihood farther east.

Tornadic wind... Strong 0-3Km helicity values of 400-600 move into
Wrn MA/CT...generally the area west of Worcester...18Z/2 PM to 01Z/9
PM. The system does have a history of generating tornadic
circulations in storm rain bands as it moved into North
Carolina. Isolated tornadoes will be possible, mainly this
afternoon and evening.

Daytime clouds will limit heating, but low level temps are
supportive of max sfc temps around 80 in the west and 80-85 in the
coastal plain. Humidity will be oppressive with dew points 70 to 75.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...

Isaias will move quickly through Northern New England and the St
Lawrence Valley. Expect the showers to diminish early tonight with
clearing skies after midnight. The airmass will be humid, but not as
extreme as during the day. Dew points will lower to the 60s most
places. With these values in place, min temps should range from
the mid 60s to lower 70s.

Wednesday...

Upper trough remains to our west over the Great Lakes. A small jet
moves through NY and Nrn New England, with Srn New England in the
right entrance region. LI values are mostly sub-zero, indicating
lingering instability. Moisture cross sections show a moist layer
between 750-mb and 850-mb, with mixing reaching 800-mb. This
suggests scattered showers/thunder but limited in extent.
Temperatures at 800-mb are forecast at 12C, equiv to 17C at 850-mb
and supportive of max sfc temps around 90, but cooler in the
hills and at the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Seasonable temps (cool nighttime lows) with low humidity levels
  Wed nite into Fri.

* Period of showers mainly South Coast, Cape Cod and Islands Fri
  nite/Sat, perhaps to I-95 and into parts of northern RI/CT.
  Otherwise, turning warmer with dry weather rest of the weekend.

* Summerlike heat and oppressive humidity levels return early next
  week, with t-storm chances limited to the terrain Mon-Tues.

Details...

Wednesday Night Through Friday:

Shaping up to be a real nice stretch of weather overall for Southern
New England, as high pressure post-Isaias settles into the area. Dry
continental trajectories will bring about some really comfortable
dewpoints in the 50s. However to the south, a stationary SW/NE
boundary (separating the much lower theta-e airmass over the land to
the higher-dewpoint/higher theta-e air over the offshore waters)
will lie somewhere either over or just southeast of our southern
coastal waters, with active showers/possible thunder likely along
its extent. The position of this feature varies across the suite of
NWP, ranging from the well-offshore Canadian GEM to the furthest
NW/closer-to-inland ECWMF.

Will be opting for dryness for much of the land areas, but will
gradually show a northwestward creep to the frontal boundary with
related progressively higher PoP chances over our southern waters
and potentially to the Cape and Islands toward the latter part of
this period (late-Thurs/Fri). This northwestward shift in the
boundary due to an approaching shortwave disturbance aloft from the
Great Lakes that should allow for flow to turn to more onshore/SEly.

All told, again looking at mostly sunny conditions during the day
for most, with good diurnal ranges due to good radiational cooling.

Friday Night into Saturday:

Mid-level shortwave aloft interacts with the aforementioned
lingering boundary to spread the best chances for rains across a
somewhat larger part of Southern New England. However still a fair
amount of uncertainty in terms of how far northwest will measurable
precip extend. Most guidance indicates best chance for rains (up to
40%) is Friday night along the South Coast, Cape Cod and the Islands
(and adjacent waters). However showers may extend as far northwest
as Tolland and Windham Counties in CT northeastward to the I-95
corridor but this isn't certain and parts of or all these additional
locales may end up dry.

Rest of the Weekend:

Weak shortwave ridging aloft then resumes across Southern New
England for the remainder of the weekend. As temperatures warm back
closer to summerlike levels again under 850 mb temps in the mid
teens Celsius, shallow instability which develops will be tempered
by related subsidence owing to the height rises/shortwave ridging
aloft. Humidity levels will be rising through the weekend and may
start to feel more humid by Sunday.

Early Next Week:

A return to summerlike warmth and humidity levels rising to more
uncomfortable/oppressive levels (mid 60s to low 70s) will be the
main storyline Monday and Tuesday. 850 mb temps rise into the upper
teens, bringing highs back into the mid/upper 80s to low 90s.
Heat indices may again approach Heat Advisory levels.

May not be much to break the heat/humidity in terms of thunder
chances (limited to isolated coverage around the terrain in western
MA/western CT), though models vary on timing vort energy that could
offer more convective coverage than isolated. Still enough time and
subsequent model cycles to iron out those timing details.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate confidence

VFR this morning, but trending lower through the day as showers
and scattered thunder move north with Isaias. Expect a period
of MVFR cigs later afternoon in the heavier showers, and
possible IFR visibilities. The best chance of this will be in CT
and Western MA.

Isaias will pass along the western MA border 21Z-24Z/5PM-8PM.
Expect strongest winds at that time, and again favoring Western
MA and CT.

Tonight...Moderate-high confidence

Isaias moves off through Nrn New England, eventually reaching
Canada. Cigs/Vsbys in Srn New England will improve to VFR with
clearing skies.

Wednesday...Moderate-high confidence

Generally VFR with rain-free weather. Scattered or widely
scattered showers possible in the afternoon.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Friday: VFR.

Friday Night through Saturday: VFR. Slight chance SHRA.

&&

.MARINE...
Tropical Storm Warnings continue for all coastal waters. Isaias
moves up the Eastern Seaboard, crossing Northern New England
tonight.

Winds become southeast today, turning from the south tonight.
Southwest winds expected Wednesday. Seas build to 10-12 feet on
the southern waters today and on the eastern waters tonight.
Seas subside to 5-6 feet on Wednesday.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Thursday Night through Friday: Winds less than 25 kt. Slight
chance of rain showers.

Friday Night through Saturday: Winds less than 25 kt. Chance of
rain showers.

&&

.HYDROLOGY...
Based upon forecast track of Isaias, heaviest rainfall is expected
to remain to west of our area, but locations near Berkshires and
possibly in Hartford County will see most rainfall, on order of 1-2
inches on average with potential for as much as 3-4 inches locally
due to S/SE upslope flow. Will maintain Flash Flood Watch for these
locations with main threats being small stream flooding and
significant urban/poor drainage flooding in a short time. Antecedent
conditions are quite dry with portions of the region in drought,
which should hinder more serious flooding (including on larger
rivers).

Farther east, expect rainfall totals to drop off dramatically, with
less than 1 inch across RI and eastern MA, probably less than 0.25
inch on Cape Cod and Islands, since these areas are on eastern side
of storm track and are farther removed from better dynamics.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Tropical Storm Warning for CTZ002>004.
     Flash Flood Watch through Wednesday morning for CTZ002.
MA...Tropical Storm Warning for MAZ002>024-026.
     Flash Flood Watch through Wednesday morning for MAZ002-003-
     008>011.
     Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     MAZ020-021.
RI...Tropical Storm Warning for RIZ001>008.
     Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     RIZ002-004>007.
MARINE...Tropical Storm Warning for ANZ230>237-250-251-254>256.
&&

SYNOPSIS...WTB/Loconto
NEAR TERM...WTB/BL
SHORT TERM...WTB
LONG TERM...Loconto
AVIATION...WTB/BL/Loconto
MARINE...WTB/BL/Loconto
HYDROLOGY...
Hazardous weather outlook, Aug 4, 5:56 AM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
656 AM EDT Tue Aug 4 2020

CTZ003-004-MAZ004>007-012>019-022>024-026-RIZ001-003-008-051100-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-Western Kent RI-
Block Island RI-
656 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-MAZ002-003-008>011-051100-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
656 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-021-RIZ002-004>007-051100-
Southern Bristol MA-Southern Plymouth MA-Southeast Providence RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
656 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-051100-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
656 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 4, 7:37 AM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
837 AM EDT Tue Aug 4 2020

MAZ008-041300-
Western Hampshire MA-
837 AM EDT Tue Aug 4 2020

...STRONG THUNDERSTORM...

At 837 AM EDT, Doppler radar was tracking a strong thunderstorm over
Becket, or 13 miles southeast of Pittsfield, moving north at 40 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Middlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4238 7307 4239 7305 4238 7305 4238 7301
      4236 7298 4235 7298 4231 7300 4231 7303
      4233 7306
TIME...MOT...LOC 1237Z 191DEG 33KT 4231 7307

Frank

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 tropical storm. Local standard time, as filed.

Tropical Storm, Northern Worcester

When
August 4, 12:48 PM EST to 5:44 PM EST
Where
Northern Worcester forecast zone
Property damage
$57,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

There was scattered, but costly damage in northern Worcester County. In Fitchburg at 148 PM EDT, a tree was down on Ashburnham Hill Road and at 514 PM EDT, a tree fell into a house on Highview Street. In Leicester at 215 PM EDT, a tree fell onto a pickup truck, crushing it. Wires were down on Mulberry Street. In Leominster at 644 PM EDT, a tree fell onto a house on Lancaster Street.

Tropical Storm, Southern Bristol

When
August 4, 1:36 PM EST to 4:36 PM EST
Where
Southern Bristol forecast zone
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In New Bedford at 236 PM EDT, a tree was down on New Boston Road. In Fairhaven at 505 PM EDT, a trained spotter reported a wind gust of 56 mph (49 kt) at West Island.|At 518 PM EDT, the ASOS at the New Bedford Airport (KEWB) also recorded a wind gust to 56 mph (49 kt).

Tropical Storm, Eastern Hampshire

When
August 4, 1:45 PM EST to 5:04 PM EST
Where
Eastern Hampshire forecast zone
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

There were several trees and wires downed, causing scattered power outages. The reports that we received included: In Granby, a tree was down on Lyman Street. In South Hadley, a tree was down on a house on East Main Street.

Tropical Storm, Eastern Essex

When
August 4, 2:00 PM EST to 5:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 553 PM EDT, a mesonet site at Dog Bar Breakwater in Gloucester, MA recorded a wind gust to 59 mph (51 kt). Although no reports of damage were received from eastern Essex County, it is likely that scattered tree and power line damage occurred.

Tropical Storm, Western Franklin

When
August 4, 2:00 PM EST to 5:45 PM EST
Where
Western Franklin forecast zone
Property damage
$3,000
Reported by
Utility Company
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

There were numerous power outages due to downed trees and wires, especially near the slopes of the Berkshires.

Tropical Storm, Eastern Franklin

When
August 4, 2:00 PM EST to 5:45 PM EST
Where
Eastern Franklin forecast zone
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

In New Salem at 645 PM EDT, a small tree was snapped at the base. There were scattered power outages.

Tropical Storm, Western Hampshire

When
August 4, 2:13 PM EST to 4:00 PM EST
Where
Western Hampshire forecast zone
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

There were numerous trees and wires down, along with widespread power outages, especially in the slopes of the Berkshires. In Huntington, a tree was down on Route 112; a tree was down on County Road; and a tree was down on Goss Hill Road. In Williamsburg, a tree was down on Briar Hill Road and a tree and wires were down on Nash Road.

Tropical Storm, Eastern Hampden

When
August 4, 2:21 PM EST to 4:29 PM EST
Where
Eastern Hampden forecast zone
Property damage
$70,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

There was widespread damage, mainly between 3 PM and 530 PM EDT. Numerous trees were downed, as well as power lines, causing power outages. At 420 PM EDT, the ASOS at KBAF in Westfield, MA measured a wind gust to 62 mph (54 kt). In Westfield, trees fell onto houses on Mills and Court Streets, Myrtle Street, and Atwater Road. Also in Westfield, a tree and wires were down on Northwest Road and a tree was down on Honeypot Road. In Springfield, a tree fell onto a house at Trafton and Dickinson Streets and a tree fell onto a house and car on Wendell Street. In Southwick, a tree was down on College Highway and another tree was down on Berkshire Avenue. Also in Southwick, wires were down on Granville Road. In Agawam, a tree was down on Parker Street and at the intersection of Silver and Suffield Streets. In Chicopee, a tree was down on Bardon Street. In Wilbraham, numerous trees and power lines were down on Stony Hill Road near the elementary school.

Tropical Storm, Western Hampden

When
August 4, 2:23 PM EST to 4:30 PM EST
Where
Western Hampden forecast zone
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

There were numerous power outages from trees and wires being downed. In Blandford, wires were down on Beech Hill Road, several trees were down on Blair Road, and a tree was down on Route 23. In Tolland, a tree and wires were down on River Road.

Tropical Storm, Southern Worcester

When
August 4, 2:55 PM EST to 4:30 PM EST
Where
Southern Worcester forecast zone
Injuries
1 direct, 0 indirect
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

In Milford, at 355 PM EDT, a trained spotter reported a wind gust to 63 mph. At 430 PM, the ASOS at the Worcester Airport recorded a gust to 47 mph (41 kt). In Worcester, a tree was down on Dogwood Road at 425 PM EDT. Also in Worcester a few minutes later, at 430 PM EDT, a person was injured and transported to a hospital when a tree fell onto a car on West Boylston Street.

Tropical Storm, Northern Bristol

When
August 4, 3:18 PM EST to 4:56 PM EST
Where
Northern Bristol forecast zone
Injuries
1 direct, 0 indirect
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Numerous trees were downed. In Rehoboth at 418 PM EDT, a tree fell onto a person on Reservoir Avenue. That person was injured but was conscious and alert at the scene. In Attleboro at 5 PM EDT, several large oak trees were snapped 25 feet above the ground. In North Attleboro, a tree was snapped in half. In Mansfield, a small tree was snapped at the base on South Main Street. In Taunton at 556 PM EDT, trees were down on both Davis Street and Caswell Street.

Tropical Storm, Western Middlesex

When
August 4, 3:30 PM EST to 4:30 PM EST
Where
Western Middlesex forecast zone
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

In Chelmsford at 518 PM EDT, a large tree and power lines were down on Robin Hill Road.

Tropical Storm, Southeast Middlesex

When
August 4, 3:30 PM EST to 4:30 PM EST
Where
Southeast Middlesex forecast zone
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

In Arlington, the public reported a tree down on a car at 430 PM EDT. In Newton Highlands, amateur radio operators reported a tree down blocking the MBTA D Line tracks.

Tropical Storm, Western Norfolk

When
August 4, 4:20 PM EST to 6:05 PM EST
Where
Western Norfolk forecast zone
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

In Franklin, there were multiple locations with trees and wires down. In Norwood, large branches and wires were down on Nichols Street near Vernon Street. In Foxboro, a NWS employee reported a tree down on Independence Drive.

Tropical Storm, Eastern Plymouth

When
August 4, 4:29 PM EST to 4:55 PM EST
Where
Eastern Plymouth forecast zone
Reported by
AWOS
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

At 529 PM EDT, a mesonet site at Hull recorded a wind gust to 60 mph (52 kt). At 534 PM EDT, a mesonet site at Duxbury recorded a gust to 61 mph (53 kt). The AWOS site at Marshfield (KGHG) recorded a gust to 63 mph at 555 PM EDT. No reports of wind damage were received in eastern Plymouth County, but we are sure that, like everywhere throughout eastern MA, there was scattered tree and power line damage.

Tropical Storm, Suffolk

When
August 4, 4:30 PM EST to 5:30 PM EST
Where
Suffolk forecast zone
Reported by
Mesonet
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

At 530 PM EDT, a mesonet site at Deer Island, just off of Boston, measured a gust to 59 mph (51 kt). At 534 PM EDT, a mesonet site at Pleasure Bay in Boston recorded a gust to 62 mph (54 kt). At 540 PM EDT, the ASOS at Logan International Airport recorded a gust to 53 mph (46 kt). There were no reports of damage in Suffolk County, but it is likely that there were a few tree limbs or trees downed.

Tropical Storm, Eastern Norfolk

When
August 4, 4:51 PM EST
Where
Eastern Norfolk forecast zone
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 451 PM EDT, the ASOS atop Blue Hill (KMQE) in Milton measured a wind gust to 59 mph (51 kt).

Tropical Storm, Barnstable

When
August 4, 5:01 PM EST to 5:09 PM EST
Where
Barnstable forecast zone
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

In Falmouth, trees were down on Woods Hole Road, Cumloden Drive, and Sam Turner Road.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, August 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915984, 915380, 915624, 915402, 915404, 915406, 915620, 915619, 915603, 915985, 915400, 915981, 915982, 915983, 914978, 915986, 915998, 914977.